Parents are being reminded to safely store and dispose of medications by a Food and Drug Administration alert. The FDA reports that 26 young children have died or become seriously ill from accidental exposure to fentanyl since 1997. The drug is a skin patch containing a powerful pain reliever and is marketed under the brand name Duragesic, and is also available as a generic product.
“The best thing a patient can do is to follow the instructions on the medicine label and talk to a health care professional about how to prevent anyone else from coming in contact with the fentanyl patch,” says Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research.
Children are particularly vulnerable to a fentanyl overdose because, unlike adults, they have not been exposed to this type of potent medicine before and are more vulnerable to its effects.
Infants are often held by adults, increasing the chances that a fentanyl patch could be transferred from adult to child. Toddlers are more likely to find lost, discarded or improperly stored patches and ingest them or stick them on themselves.
Early signs of fentanyl exposure could be hard to identify in young children. Lethargy has been among the reported symptoms, but that could be easily misinterpreted or overlooked. If there is reason to suspect that a child has been exposed to a fentanyl patch, emergency medical help should be sought immediately.
If you think your child has gotten into any medicine, call the poison control center on 800.222.1222 right away.
Keep fentanyl patches and other drugs in a secure location that is “up and away”—out of children’s sight and reach. More than 60,000 young children end up in emergency rooms each year because they got into medicines while their caregiver wasn’t looking.
When wearing a fentanyl patch, consider covering it with an adhesive film to make sure the patch doesn’t come off your body. Throughout the day, make sure that the patch is still in place.
The FDA recommends disposing of used patches by folding them in half so that the sticky sides meet, and then flushing them down a toilet. They should not be placed in the household trash where children or pets can find them.
There are environmental concerns about flushing medicines down the toilet. However, fentanyl patches are on a list of medicines that should be flushed down a toilet because they could be especially harmful, and possibly fatal if used by someone other than the person for whom the medicine was prescribed.
Healthy & Happy: Tips on Preventing Preterm Birth Nurses give advice on what you can do to help prevent your baby from being born too early.
Your Preemie’s First Year During World Prematurity Month, our nurses answer your top 3 questions for your preemie baby's first year of miracles and challenges
What’s New with Safe Infant Sleep? September is Baby Safety Month! Read the latest safe infant sleep recommendations are based on what experts have learned and are known risk-factors for sleep-related infant deaths.
Easy Weight Loss Strategies Introduce a New Change Each Month